Wyoming, 2022

Damaging Winds in Wyoming, May 16, 2022

May 16, 2022 · NWS RIW · 3 events in 3 counties and zones

A shortwave moved across Wyoming and brought severe thunderstorms with strong wind gusts. The strongest storm moved across eastern Yellowstone Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave moved across Wyoming and brought severe thunderstorms with strong wind gusts. The strongest storm moved across eastern Yellowstone Park. An 82 mph wind gust was reported that blew down several trees. Heavy rain caused an avalanche that closed the East Entrance of Yellowstone Park for several hours. Other strong storms occurred in southern Wyoming where wind gusts of 66 mph were reported at the Sweetwater County Airport and 59 mph at the Big Piney Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 16, 3:52 AM MST, 5 hours 53 minutes earlier.

Area forecast discussion, May 16, 3:52 AM MST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
452 AM MDT Mon May 16 2022

.SHORT TERM...(Today through Tuesday)
Issued at 355 AM MDT Mon May 16 2022

Today will be an unusually mild late-spring day, featuring strong
ridging aloft, temperatures about 15 degrees above normal, as
well as scattered afternoon showers and thunderstorms supported by
a subtle shortwave moving through the ridge. Despite relatively
light large scale winds, temperature-dew point spreads will be
large (in the 40 to 50 degree range); therefore, precipitation
falling into the low levels is likely to evaporate and cool the
surrounding air, leading to strong sinking motion and gusts when
hitting the ground, likely in the 45 to 55 mph range in the
immediate vicinity of showers and thunderstorms. A few gusts could
be higher, especially across Sweetwater County where dew points
could be even lower. MUCAPE will be on the order of 300 to 600
J/kg for portions of the area, yet strong thunderstorms are
unlikely due to limited shear for most of the region. Yellowstone
could be the exception, with enough shear aloft to support a few
stronger cells. Afternoon convection looks to develop around 1 PM
MDT, moves eastward throughout the day, eventually decreasing in
intensity and coverage around sunset.

Fire danger will also be elevated this afternoon and evening,
given low RHs combined with these gusty erratic winds from showers
(see the Fire Weather section for more details).

After sunset, cooler air will push southward for basins east of
the Divide. Expect a shift to northerly winds in the Bighorn and
Powder River Basin between sunset and 3 AM Tuesday. As this
frontal feature moves through, brief gusts of 40 to 50 mph are
likely.

Despite cold air advection overnight, Tuesday remains near to
slightly above normal temperature-wise. Another weak vorticity
maxima will spark additional scattered showers and thunderstorms.
The slightly cooler temperatures will suppress fire danger
somewhat, but southwest and south central Wyoming basins remain
fairly dry, with RHs in the upper teens to low 20 percent range.

.LONG TERM...(Tuesday night through Sunday)
Issued at 355 AM MDT Mon May 16 2022

Convection on Tuesday will slowly be ending during the evening
hours with all areas dry by later Tuesday night. Flat ridging then
moves across the state on Wednesday and brings a warm and dry
day. However, flat ridging and a fast moving pattern usually means
windy conditions and Wednesday will be no exception. Mid level
winds do not look very strong and the best jet energy remains to
the west so high winds are not expected. The warm temperatures,
windy conditions and low humidity will likely bring elevated fire
weather to portions of the area for Wednesday afternoon though.

A long wave trough then will move into the northern Rockies with
two main pieces of energy and cold fronts with it. The first will
begin to move into northern Wyoming later Wednesday night and into
Thursday. During the day, at this point it appears the best jet
dynamics will remain over northern Wyoming so the best chance of
showers and embedded thunderstorms will be there. Further south,
with the area in the right front quadrant of a potent 130 knot jet
streak, it will be another windy day, especially in areas favored
by northwest flow and cold advection like northern Johnson
County, the Bighorn Basin and possibly the Wind River Basin.
There is some uncertainty in timing though with the GFS about 6 to
12 hours faster than the European model. For now, we made few
changes to continuity. Cooler air then moves in behind the front
Thursday night before the second push arrives Friday. This one
appears to have a better chance of more widespread showers. And
with the cooler air in place, the chance of some mountain snow as
well. As was stated by the previous shift, the main road problems
would be at night as the strong mid May sun should melt any snow
of roads during the day. Temperatures will average 20 degrees
below normal across much of the area on this day.

The deeper moisture will move away Saturday so showers should
become much less numerous. However, with cyclonic curvature
remaining over the area, lower elevation rain showers and higher
elevation snow showers will continue to be around to some degree,
mainly across northern Wyoming. The forecast then becomes more
uncertain on Sunday with the arrival of the next system. The GFS,
as usual, is faster with returning steadier precipitation to the
west Sunday afternoon and spreading southward on Sunday night.
Meanwhile, the European is much slower, keeping all areas dry
through most of Sunday night and southern Wyoming dry through
Monday as well. For now, we compromised and split the difference
before there is more model agreement.

&&

.AVIATION...12Z Issuance

All terminals to be mainly VFR through the period. A shortwave
Monday afternoon generates showers and isolated thunderstorms,
initially over the northern and central mountains. The primary
hazard will be gusty outflow wind. Brief MVFR vsby/cig may occur
with any showers if they pass over a terminal. KCOD and KWRL may
have the best chance for a thunderstorm late in the day, although
outflow wind may reach several basin terminals. Except for the
possible strong outflow wind, winds will be mainly light at all
terminals through the period. Some shower activity should increase
across the southwest terminals around 10Z Tuesday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 423 AM MDT Mon May 16 2022

Temperatures will run about 15 degrees above normal today. The
warm temperatures combined with a relatively dry air mass
(especially in the southwest and south central portion of the
state where afternoon RHs range from 10 to 20 percent) will lead
to elevated fire danger. Sustained winds will not be overly strong
this afternoon, with westerly gusts of 20 to 30 mph. However,
scattered showers and perhaps a few thunderstorms are are likely
to be accompanied by strong erratic outflow winds, gusting 45 to
55 mph in the vicinity of showers. Have issued a Rangeland Fire
Danger Statement for the lower elevations of Lincoln, Sublette,
and Sweetwater counties, in effect for this afternoon and evening
to cover this threat.

Gusty north winds associated with a cold front will push southward
east of the Divide after sunset through the early AM hours
Tuesday. This feature will likely bring brief gusts of 40 to 50
mph to basins.

Tuesday will feature slightly higher RHs and continued chances
for showers and Tstorms. Wednesday RHs drop and winds increase as
the ridge breaks down, leading to another day of elevated fire
weather danger. A larger system with strong winds and widespread
precipitation is forecast for Thursday and Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...Hattings
AVIATION...Hattings / Murrell
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, May 16, 3:31 AM MST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
431 AM MDT Mon May 16 2022

WYZ001>020-022>030-171045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
431 AM MDT Mon May 16 2022

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered afternoon showers and thunderstorms are
likely, and could produce strong gusty outflow winds of 45 to 55
mph in the vicinity of the cells. A few strong thunderstorms are
possible over Yellowstone.

Fire danger will also be elevated in the southwest and south
central portion of the state today due to dry air and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Isolated to scattered afternoon thunderstorms are
possible.

Wednesday...Elevated fire danger is likely due to dry air and
gusty winds.

Thursday and Friday...Widespread showers, snow, and strong winds
are possible associated with the next larger weather system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Billings radar (KBLX), 187 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
May 16, 9:45 AM MST
Where
Park County, 0.69 mi N of East Entrance to 0.83 mi N of East Entrance
Measured
82 kt (94 mph) measured gust
Reported by
Park/Forest Service
Coordinates
44.490, -110.000

An 82 mph wind gust was reported at the East Entrance of Yellowstone Park. Many trees were downed and power was knocked out. The road was closed until 7 pm due to an avalanche.

Thunderstorm Wind, Sweetwater

When
May 16, 3:31 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

A 66 mph wind gust was reported at the Rock Springs Airport.

Thunderstorm Wind, Sublette

When
May 16, 8:15 PM MST
Where
Sublette County, (Bpi)big Piney Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.580, -110.120

A 59 mph wind gust was reported at the Big Piney airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027963, 1027964, 1027965.